Alert archive / Maryland / Flash Flood Warnings in 2011

Flash Flood Warning 84, NWS Baltimore/Washington

July 25, 2011Calvert County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 25, 2011, 2:01 AM EDT for Calvert County, Saint Mary's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 2:01 AM EDT (06:01 UTC)
Expired
Jul 25, 2011, 4:04 AM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Calvert County, MD, Saint Mary's County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WGUS51 KLWX 250601
FFWLWX
MDC009-037-250900-
/O.NEW.KLWX.FF.W.0084.110725T0601Z-110725T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 AM EDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CALVERT COUNTY IN SOUTHERN MARYLAND...
  CENTRAL ST. MARYS COUNTY IN SOUTHERN MARYLAND...

* UNTIL 500 AM EDT

* AT 157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR CUCKOLD CREEK...MOVING
  SOUTHEAST AT 5 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CALIFORNIA...HOLLYWOOD...LEXINGTON PARK...PATUXENT RIVER
  NAS...TOWN CREEK...CHESAPEAKE RANCH ESTATES...CUCKOLD CREEK AND
  GREENWELL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3834 7662 3838 7652 3837 7650 3839 7650
      3839 7649 3835 7638 3833 7640 3830 7636
      3827 7638 3817 7635

$$



HTS
1 follow-up statement
692 
WGUS71 KLWX 250804
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 AM EDT MON JUL 25 2011

MDC009-037-250814-
/O.CAN.KLWX.FF.W.0084.000000T0000Z-110725T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALVERT MD-ST. MARYS MD-
404 AM EDT MON JUL 25 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ST. MARYS
AND SOUTHEASTERN CALVERT COUNTIES...

LAT...LON 3834 7662 3838 7652 3837 7650 3839 7650
      3839 7649 3835 7638 3833 7640 3830 7636
      3827 7638 3817 7635

$$


BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:08 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 24, 10:08 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 PM EDT SUN JUL 24 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN OVER THE AREA TONIGHT. A COLD
FRONT MOVES THROUGH THE MID-ATLANTIC REGION LATE MONDAY AFTERNOON
AND MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE BUILDING IN TUESDAY
AND LASTING THROUGH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
01Z SFC ANALYSIS PROVIDES SOME EVIDENCE OF A WEAK PRESSURE TROUGH
STRETCHING FROM CENTRAL VA NEWD INTO SRN MD. WEAK CONVERGENCE
ALONG THE TROUGH HAS PROVIDED JUST ENOUGH LIFT FOR A FEW SHOWERS
AND AN ISO TSTM OVER THE NRN PIEDMONT TO LINGER AFTER SUNSET. THIS
TROUGH WILL LINGER OVER THE AREA...SO CANNOT RULE OUT AN ISO
SHOWER OR STORM TNGT...ESPECIALLY ACROSS THE NRN PIEDMONT AND
LOWER SRN MD. SVR THREAT APPEARS LOW DUE TO WEAK WIND FIELD OVER
THE MID-ATLANTIC REGION AND WANING INSTABILITY WITH THE LOSS OF
DAYTIME HEATING. THE UPSTREAM CONVECTION OVER THE TN/OH VLYS AND
CENTRAL PA SHOULD GENERALLY REMAIN N AND W OF THE AREA TNGT UNTIL
THE MAIN FORCING ASSOCIATED WITH THIS ACTIVITY APPROACHES THE
ALLEGHENY FRONT MON MRNG.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
UPPER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT IS FORECASTED TO
MOVE THRU THE AREA FROM NW TO SE ON MON. MOIST/UNSTABLE ATMOSPHERE
REMAINS...ALTHOUGH THERE IS SOME QUESTION AS TO THE DEGREE OF
INSTABILITY PRESENT DUE TO CLOUD COVER THROUGH THE DAY /AND
PERHAPS SOME CONVECTION EVEN DURING THE MORNING/. BELIEVE THAT
COVERAGE OF CONVECTION WILL BE SCATTERED TO NUMEROUS...BUT IF
INSTABILITY IS HELD DOWN THEN RISK OF SEVERE WEATHER MAY BE MORE
ISOLATED. WILL CONTINUE TO HAVE A FLASH FLOODING RISK WITH
PRECIPITABLE WATERS AOA 2 INCHES.

SIGNIFICANT DISPARITY EXISTS IN MAX T BETWEEN THE MAV AND MET
MOS...BY AS MUCH AS 10 DEGREES IN SOME CASES /I.E. MID 90S VS MID
80S/. WITH CLOUD COVER...WILL NOT FORECAST AS HIGH AS THE GFS BUT
BELIEVE NAM IS ALSO UNDERDOING MAX...ESPECIALLY WITH HIGHEST COLD
BIAS THE PAST FEW DAYS. FCST IS FOR MAX TEMPS IN THE UPPER 80S
WEST OF THE BLUE RIDGE AND ACROSS NRN MD...AND LOW 90S ELSEHWERE.
HEAT INDICES IN THE 95-100F RANGE ARE BELOW HEAT ADVISORY CRITERIA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ONCE THE UPPER TROF AXIS PASSES BY AND MOVES THE SHOWERS/TSTMS OFF
THE COAST EARLY TUE...IT WILL BE THE LAST PRECIP CHANCES TILL THE
END OF THE WEEK. A WEAK LATITUDE-ORIENTED FRONT WILL MOVE TOWARD THE
AREA FROM THE OHIO VLY/SRN GREAT LAKES REGION LATE TUE INTO THE
EARLY WED. BUT THIS BOUNDARY WILL WASH OUT UPON APPROACH TO THE
MASON-DIXON LINE...ALONG W/ THE PRECIP CHANCES. ONE BENEFIT OF THE
EXIT OF THE UPPER TROF ON TUE WILL BE RELATIVELY COOLER TEMPS FOR A
COUPLE OF DAYS - BEFORE ANOTHER HEAT INCREASE TOWARD THE END OF THE
WEEK. HIGHS DURING THIS EARLY PART OF THE WEEK PERIOD WILL PEAK JUST
ABOVE 90 FOR MOST AREAS...WHICH IS STILL A FEW DEGREES ABOVE NORMAL.
REL HUMIDITY LEVELS HOWEVER WILL MORE BEARABLE COMPARED TO WHAT WE
HAVE EXPERIENCED IN RECENT DAYS. AFTN DEWPOINT VALUES WILL BE RANGE
IN THE 60S /AS OPPOSED TO 70S/.

A GRADUAL RETURN OF THE HOTTER TEMPS AND MORE HUMID CONDITIONS BY
THU AND INTO NEXT WEEKEND...RESULTING FROM THE REBOUND OF THE UPPER
RIDGE FROM THE SRN PLAINS BACK TOWARD THE EAST COAST. BY THIS
TIME...ANOTHER WEAK SHORTWAVE WILL BE CROSSING OVER THE GREAT LAKES
AND DRAGGING A COLD FRONT DOWN TOWARD THE REGION. THE EAST-WEST
ELONGATED ORIENTATION OF THESE FEATURES HOWEVER /BOTH THE UPPER
RIDGE AND SHORTWAVE/ DOES NOT BODE WELL FOR PRECIP CHANCES OR
ANOTHER GOOD COOL-AIR SURGE. INSTEAD...THIS WOULD JUST BE A WEAK
FRONTAL PASSAGE W/ SCATTERED SHOWERS/TSTMS W/ DECENT INSTABILITY -
SINCE SFC HEATING/MOISTURE WILL CERTAINLY BE FAVORABLE.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS TNGT. PATCHY MVFR BR/HZ POSSIBLE ACROSS THE WRN
TERMINALS LATE TNGT...BUT WARM TEMPS AND CLOUD COVERAGE WILL LIMIT
IMPACT OF ANY BR/HZ. ISO SHRA/TSRA SHOULD GENERALLY REMAIN SOUTH
OF THE TERMINALS TNGT...BUT CANNOT RULE OUT AN ISO POP-UP STORM
THRU THE REST OF TNGT. THUNDERSTORMS LIKELY ON MONDAY...ABOUT 60
PERCENT COVERAGE. CB/S ALREADY EXIST IN TAFS TO HIGHLIGHT THE
CHANCE.

HIGH PRESSURE STRETCHED OUT FROM THE MID MS VLY TO THE ATLC COAST
WILL KEEP CONDITIONS QUIET ACROSS THE REGION TUE THRU THE END OF THE
WEEK. A WEAK COLD FRONT WILL MOVE ACROSS THE REGION NEXT SAT...W/
LITTLE WX CONCERN FOR THE EXTENDED PERIOD.

&&

.MARINE...
LIGHT WINDS TNGT AND MON. AN ISO SHOWER OR STORM POSSIBLE ACROSS
THE WATERS TNGT. CONVECTION MONDAY AFTN/EVE WILLBE MORE WIDESPREAD
AND ALSO BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SPECIAL MARINE
WARNINGS/MARINE WEATHER STATEMENTS MAY BE NECESSARY TO COVER THESE
SHORT-FUSED WINDS.

HIGH PRESSURE WILL DOMINATE MUCH OF THE WEEK. ONLY BRIEF PERIODS OF
WEAK CHANNELING OVER PORTIONS OF THE BAY OVER THE NEXT SEVERAL DAYS.
OVERALL TUE - TILL NEXT WEEKEND WILL BE RELATIVELY QUIET. LOW PRECIP
CHANCES TILL NEXT SAT.

&&

.CLIMATE...
MAX TEMPS TDA HAVE FALLEN SHORT OF DAILY MAX TEMPS RECORDS FOR
DCA/BWI/IAD.

THE MIN TEMP AS OF 10 PM EDT AT DCA WAS 84F. IF 10 PM TEMP OF 87F
DOES NOT FALL BELOW 84F BY 12 AM EST...IT WOULD TIE YDA/S
READING AND 16 JULY 1983 FOR THE ALL-TIME HIGHEST MIN TEMPS FOR
WASHINGTON.

THE PROLONGED HEAT HAS ALSO SET A RECORD FOR CONSECUTIVE DAYS WHERE
THE TEMPERATURE DID NOT DROP BELOW 80F AT KDCA AT 3. IF THE TEMP
DOES NOT FALL BELOW 80F BY 12 AM EST...THE RECORD STREAK WILL BE
EXTENDED TO 4 DAYS. THE TEMP HAS NOT DROPPED BELOW 80F SINCE 752
AM EDT ON WED 7/20.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRK
NEAR TERM...JRK
SHORT TERM...JRK/BPP
LONG TERM...GMS
AVIATION...JRK/GMS
MARINE...JRK/GMS
CLIMATE...JRK
Hazardous weather outlook, Jul 24, 8:00 PM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT SUN JUL 24 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
800 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY
RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN
ADDITION...THE STRONGER THUNDERSTORMS WILL POSE AN ISOLATED
DAMAGING WIND GUST THREAT.

HEAT INDICES MAY REACH 105 DEGREES AGAIN BY THURSDAY AFTERNOON...
WITH HOT AND HUMID CONDITIONS CONTINUING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
800 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY
RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN
ADDITION...THE STRONGER THUNDERSTORMS WILL POSE AN ISOLATED
DAMAGING WIND GUST THREAT.

HEAT INDICES MAY REACH 105 DEGREES AGAIN BY THURSDAY AFTERNOON...
WITH HOT AND HUMID CONDITIONS CONTINUING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 8:47 PM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT SUN JUL 24 2011

VAZ040-051-501-502-250130-
CULPEPER VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
847 PM EDT SUN JUL 24 2011

...STRONG THUNDERSTORM TO AFFECT CULPEPER...RAPPAHANNOCK...NORTHERN
FAUQUIER AND SOUTHERN FAUQUIER COUNTIES...

AT 847 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RIXEYVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BEALETON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3838 7775 3840 7775 3839 7778 3837 7779
      3838 7782 3839 7786 3859 7811 3872 7796
      3851 7759 3846 7763 3843 7763 3836 7771
TIME...MOT...LOC 0047Z 311DEG 14KT 3860 7794

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:25 PM EDTSpecial Weather StatementLWXCarroll35 min
Jul 25, 12:55 PM EDTSpecial Weather StatementLWXCarroll35 min
Jul 25, 1:28 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll32 min
Jul 25, 3:16 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's, City of Baltimore97 min
Jul 25, 3:25 PM EDTSpecial Weather StatementLWXCalvert35 min
Jul 25, 3:37 PM EDTFlash Flood WarningLWXCharles2 hr
Jul 25, 3:48 PM EDTSpecial Weather StatementLWXAnne Arundel42 min
Jul 25, 3:54 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's46 min
Jul 25, 4:15 PM EDTSpecial Weather StatementLWXCalvert30 min
Jul 25, 5:54 PM EDTSpecial Weather StatementLWXSaint Mary's36 min

Nearby

Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.